Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Optimal order collocation for the mixed boundary value problem on polygons


Author: Pascal Laubin
Journal: Math. Comp. 70 (2001), 607-636
MSC (2000): Primary 65N35, 65R20; Secondary 45B05
DOI: https://doi.org/10.1090/S0025-5718-00-01209-6
Published electronically: March 2, 2000
MathSciNet review: 1813142
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In usual boundary elements methods, the mixed Dirichlet-Neumann problem in a plane polygonal domain leads to difficulties because of the transition of spaces in which the problem is well posed. We build collocation methods based on a mixed single and double layer potential. This indirect method is constructed in such a way that strong ellipticity is obtained in high order spaces of Sobolev type. The boundary values of this potential define a bijective boundary operator if a modified capacity adapted to the problem is not $1$. This condition is analogous to the one met in the use of the single layer potential, and is not a problem in practical computations. The collocation methods use smoothest splines and known singular functions generated by the corners. If splines of order $2m-1$ are used, we get quasi-optimal estimates in $H^m$-norm. The order of convergence is optimal in the sense that it is fixed by the approximation properties of the first missed singular function.


References [Enhancements On Off] (What's this?)

  • 1. C.A. Berenstein and R. Gay, Complex variables, an introduction, Graduate Texts in Mathematics, 125, 1991, Springer. MR 92f:30001
  • 2. M. Costabel, Boundary integral operators on Lipschitz domains: elementary results, SIAM J. Math. Anal. 19 (1988), 613-626. MR 89h:35090
  • 3. M. Costabel and E. Stephan, Boundary integral equations for mixed boundary value problems in polygonal domains and Galerkin approximation, Banach Center Publications 15 (1985), 175-251. MR 88f:35037
  • 4. M. Costabel and E. Stephan, On the convergence of collocation methods for boundary integral equations on polygons, Math. Comp. 49 (1987), 461-478. MR 88j:65292
  • 5. M. Costabel and E. Stephan, Duality estimates for the numerical solution of integral equations, Numer. Math. 54 (1988), 339-353. MR 90b:65245
  • 6. R. Dautray et J.-L. Lions, Analyse mathématique et calcul numérique pour les sciences et les techniques, 4, Méthodes variationnelles, Masson, 1988. MR 89m:00002
  • 7. J. Elschner and I. Graham, An optimal order collocation method for first kind boundary integral equations on polygons, Numer. Math. 70 (1995), 1-31. MR 95m:65215
  • 8. Elschner J., Jeon Y., Sloan I. H. and Stephan E.P.: The collocation method for mixed boundary value problem on domains with curved polygonal boundaries. Numer. Math. 76 (1997), 355-381. MR 98h:65055
  • 9. Gaier D., Integralgleichungen erster Art und konforme Abbildung, Math. Z. 147 (1976), 113-129. MR 53:786
  • 10. Grisvard P., Elliptic problems in nonsmooth domains. Monographs and Studies in Mathematics 24, Pitman, 1985. MR 86m:35044
  • 11. Hardy G.H., Littlewood J.E. and Pólya G., Inequalities. Cambridge University Press, 1952. MR 13:727e
  • 12. D.S. Jerison and C.E. Kenig, The Dirichlet problem in nonsmooth domains, Ann. of Math. 113 (1981), 367-382. MR 84j:35076
  • 13. D.S. Jerison and C.E. Kenig, The Neumann problem on Lipschitz domains, Bull. Amer. Math. Soc. 4 (1981), 203-207. MR 84a:35064
  • 14. P. Laubin, High order convergence for collocation of second kind boundary integral equations on polygons, Numer. Math. 79 (1998), 107-140. MR 99b:65156
  • 15. P. Laubin and M. Baiwir, Spline collocation for a boundary integral equation on polygons with cuts, Siam. J. Numer. Anal., 35 (1998), 1452-1474. MR 99a:65165
  • 16. S. Prössdorf and B. Silbermann, Numerical analysis for integral and related operator equations, Birkhäuser, Operator Theory: Advances and Applications 52, 1991. MR 94f:65126
  • 17. B.-W. Schulze, Pseudo-differential boundary value problems, conical singularities and asymptotics, Akademie Verlag, Mathematical Topics, Vol. 4, 1994. MR 95e:58172
  • 18. G. Verchota, Layer potentials and regularity for the Dirichlet problem for Laplace's equation in Lipschitz domains, J. Funct. Anal. 59 (1984), 572-611. MR 86e:35038
  • 19. W.L. Wendland, E. Stephan and G.C. Hsiao, On the boundary equation method for the plane mixed boundary value problem of the laplacian, Math. Meth. in the Appl. Sci. I, 1979, 265-321. MR 82e:31003
  • 20. W.L. Wendland, Boundary element methods for elliptic problems. in Mathematical theory of finite and boundary elements methods, DMV Seminar, Band 15, Birkhäuser, 1990. MR 92f:65004

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 65N35, 65R20, 45B05

Retrieve articles in all journals with MSC (2000): 65N35, 65R20, 45B05


Additional Information

Pascal Laubin
Affiliation: Université de Liège, Institut de Mathématique, Grande Traverse 12, B-4000 Liège, Belgium
Email: P.Laubin@ulg.ac.be

DOI: https://doi.org/10.1090/S0025-5718-00-01209-6
Keywords: Collocation method, mixed problem, optimal order
Received by editor(s): May 22, 1998
Received by editor(s) in revised form: November 17, 1998, and March 16, 1999
Published electronically: March 2, 2000
Article copyright: © Copyright 2000 American Mathematical Society

American Mathematical Society